someone ripping up a polaroid picture because they do not like their image

Prednisone's Impact on My Self-Esteem

In a previous article, I talked about how prednisone caused me to have the horrible side effect of severe edema (swelling caused by fluid retention). My self-esteem was about as low as it could go, but yet, I was hanging in there.

You think you can handle things - like when your look changes for the worse, and people stare at you because they don’t understand - but it’s quite difficult.

I had to buy larger clothes. My shoes became very tight and I had to go up a size there too. And my winter jacket and coat, well I could put them on, but closing them was another story. Now, a new jacket.

I didn't like my appearance

Due to the return of my myasthenia gravis (MG) symptoms, I was unable to travel to my hometown for our annual family reunion in July that year.

Since we were unable to get together for the reunion, one of my brothers and my sister came for a visit just before the holidays. My other brother visited a couple of weeks later.

It was an awesome time! We took a lot of pictures of everyone, especially since we don’t get together much. However, looking at the photographs brought me back to reality. I still looked hideous.

Everything became more and more difficult the bigger I got. My blood pressure had become a problem. I was also having back pain so I was seeing a physical therapist. During this time, I became very short of breath.

Weaning off the medicine

Thinking it was related to asthma or MG, I saw my primary care physician. After testing, it turned out I had multiple pulmonary emboli. Yet another serious health issue and another potential side effect of prednisone.

After being on 60 mg of prednisone for over a year, my neurologist talked to me about changing to a different drug and weaning me off of prednisone. I had already shown 2 major side effects, which had proven to be very hazardous to my health.

Of course, I was all for getting rid of prednisone. She talked with me about the differences in the side effects, and even with the potential of CellCept causing cancer, I still chose CellCept over prednisone. I was to the point of not being able to tolerate the steroid anymore anyway.

Starting CellCept

Here’s where I began stepping down the prednisone dosages. When you are planning to discontinue a steroid, it has to be done gradually over a period of time. CellCept doesn’t work immediately, either.

In fact, it takes 4 to 6 months. So, during the time it took for CellCept to work adequately, I was also stepping down the prednisone.

I was also still taking furosemide to reduce the edema. In fact, I’m still taking it today. I lost about 120 pounds in a few months, but I’m having trouble shedding the remainder.

Thankful for my family

I'm so thankful for my family. The entire time I was on prednisone, it was all I could do to combat the despair of how I looked and felt.

If it hadn’t been for their love and care, especially seeing my grandchildren grow up, I don’t know if I would have had the will to keep going.

For some people, prednisone is a wonder drug. For me, it was a nightmare I vow to never experience again!

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Myasthenia-Gravis.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.